Aspirin is one of the most commonly used nonprescription medications. Recent trials assessing the effect of aspirin in the primary prevention of cardiovascular disease demonstrated little or no benefit; however, the role of aspirin in the risk of incident heart failure (HF) remains unknown.
Findings from a recently published study in ESC Heart Failure, a journal of the European Society of Cardiology, indicated that the use of aspirin may be associated with an increased risk of HF. Researchers attempted to assess the role of aspirin use in HF incidence in primary and secondary prevention and whether aspirin use augments the risk of incident HF in patients at risk.
The analysis included 30,827 individuals at risk for developing HF who were enrolled from Western Europe and the United Sates into the HOMAGE study. "At risk" was defined as one or more of the following: smoking, obesity, high blood pressure, high cholesterol, diabetes, and cardiovascular disease. Participants were aged 40 years and older and free of HF at baseline. Aspirin use was recorded at enrollment, and participants were classified as users or nonusers. Participants were followed-up for the first incidence of fatal or nonfatal HF requiring hospitalization.
The average age of participants was 67 years, and 34% were women. At baseline, 7,698 participants (25%) were taking aspirin. The 5.3-year follow-up found that 1,330 participants developed HF.
The researchers examined the correlation between aspirin use and incident HF after adjusting for gender, age, body mass index, smoking, alcohol use, blood pressure, heart rate, blood cholesterol, creatinine, hypertension, diabetes, cardiovascular disease and treatment with renin-angiotensin-aldosterone-system inhibitors, calcium channel blockers, diuretics, beta-blockers, and lipid-lowering drugs. They found that taking aspirin was independently associated with a 26% raised risk of a new HF diagnosis.
The researchers repeated the investigation after matching aspirin users and nonusers for HF risk factors to confirm the reliability of the results. In this matched analysis, aspirin was associated with a 26% raised risk of a new HF diagnosis. To further validate the results, the evaluation was repeated after excluding patients with a history of cardiovascular disease. The researchers found that among 22,690 participants (74%) free of cardiovascular disease, aspirin use was associated with a 27% augmented risk of incident HF.
The study authors concluded that in patients at risk, the use of aspirin was linked with incident HF, independent of other risk factors. In the absence of conclusive trial evidence, they noted that their observations suggest that aspirin should be prescribed with caution in patients at risk of HF or who have HF.
In a statement, study author Dr. Blerim Mujaj of the University of Freiburg, Germany, wrote "This is the first study to report that among individuals with at least one risk factor for heart failure, those taking aspirin were more likely to subsequently develop the condition than those not using the medication. While the findings require confirmation, they do indicate that the potential link between aspirin and heart failure needs to be clarified."
Dr. Mujaj also stated that, "This was the first large study to investigate the relationship between aspirin use and incident heart failure in individuals with and without heart disease and at least one risk factor. Aspirin is commonly used—in our study one in four participants were taking the medication. In this population, aspirin use was associated with incident heart failure, independent of other risk factors."
He added that, "Large multinational randomized trials in adults at risk for heart failure are needed to verify these results. Until then, our observations suggest that aspirin should be prescribed with caution in those with heart failure or with risk factors for the condition."
The content contained in this article is for informational purposes only. The content is not intended to be a substitute for professional advice. Reliance on any information provided in this article is solely at your own risk.
« Click here to return to OTC Update.